Alert archive / Maine / Gale Warnings in 2022

Gale Warning 13, NWS Gray, ME

February 22, 2022

NWS Gray, ME issued this gale warning at Feb 22, 2022, 3:16 AM EST. It took effect at Feb 22, 2022, 7:00 PM EST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 22, 2022, 3:16 AM EST (08:16 UTC)
In effect from
Feb 22, 2022, 7:00 PM EST
Expired
Feb 23, 2022, 5:49 AM EST
In force
11 hr
Issued by
NWS Gray, ME

The text

As transmitted.

526 
WHUS71 KGYX 220816
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
316 AM EST Tue Feb 22 2022

ANZ150>154-222230-
/O.UPG.KGYX.GL.A.0005.220223T0000Z-220223T1200Z/
/O.NEW.KGYX.GL.W.0013.220223T0000Z-220223T1200Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
316 AM EST Tue Feb 22 2022

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
WEDNESDAY...

* WHAT...South winds 25 to 35 kt with gusts up to 40 kt and seas 
  6 to 9 ft expected.

* WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME 
  out 25 NM, Penobscot Bay, Coastal Waters from Port Clyde, ME 
  to Cape Elizabeth, ME out 25 NM, Casco Bay and Coastal Waters 
  from Cape Elizabeth, ME to Merrimack River, MA out 25 NM.

* WHEN...From 7 PM this evening to 7 AM EST Wednesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
2 follow-up statements
633 
WHUS71 KGYX 222019
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
319 PM EST Tue Feb 22 2022

ANZ150>154-231030-
/O.CON.KGYX.GL.W.0013.220223T0000Z-220223T1200Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
319 PM EST Tue Feb 22 2022

...GALE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST WEDNESDAY...

* WHAT...South winds 25 to 35 kt with gusts up to 45 kt and seas 
  8 to 13 ft expected.

* WHERE...Casco Bay, Coastal Waters from Port Clyde, ME to Cape 
  Elizabeth, ME out 25 NM, Penobscot Bay, Coastal Waters from 
  Stonington, ME to Port Clyde, ME out 25 NM and Coastal Waters 
  from Cape Elizabeth, ME to Merrimack River, MA out 25 NM.

* WHEN...From 7 PM this evening to 7 AM EST Wednesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

GC
667 
WHUS71 KGYX 231049
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
549 AM EST Wed Feb 23 2022

ANZ150>154-232100-
/O.CAN.KGYX.GL.W.0013.000000T0000Z-220223T1200Z/
/O.NEW.KGYX.SC.Y.0025.220223T1049Z-220223T2100Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
549 AM EST Wed Feb 23 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...GALE WARNING IS CANCELLED...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 30 kt and 
  seas 7 to 10 ft.

* WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME 
  out 25 NM, Penobscot Bay, Coastal Waters from Port Clyde, ME 
  to Cape Elizabeth, ME out 25 NM, Casco Bay and Coastal Waters 
  from Cape Elizabeth, ME to Merrimack River, MA out 25 NM.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

HAT

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this gale warning went out at Feb 21, 10:32 PM EST, 4 hours 44 minutes earlier.

Area forecast discussion, Feb 21, 10:32 PM EST, 4 hours 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
1032 PM EST Mon Feb 21 2022

.SYNOPSIS...
Warmth today will be replaced by cooler temperatures tomorrow
with a threat of some wintry precipitation before a change to
all-rain. Warmth returns with a vengeance on Wednesday as
temperatures soar through the 50s into the lower 60s. More
snowmelt and rain could lead to ice jamming issues over the
interior as a result. High pressure builds in from Canada
Thursday, then a snowy system crosses southern New England on
Friday bringing a good chance of a plowable snow for much of the
region. Cooler and quiet weather is expected this weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
1030PM Update: Temperatures remain highly variable as of 10pm
with some spots falling into the mid 20s...with a few spots
where winds have remained coupled sitting in the mid 30s. Have
adjusted near term temperatures to match this trend...but no
significant changes to overnight lows. Fairly substantial cloud
cover for about the northern half of the forecast area. Clouds
remain at or above 5kft...with any threat of drizzle/etc holding
off until the morning hours Tuesday.

620PM Update: Going forecast looking good as of 6pm. Some spots
have cooled pretty quickly given sunset and decoupling...and
have lowered temperatures in these areas for the next few hours
as a result. Otherwise...no significant changes to the forecast
at this time.

Previous Discussion below...
Overall a pleasant evening in store with clouds remaining over
the higher terrain and spilling into the foothills. A lot of
impressive temperatures today, but warmer values will be in
store for Wednesday, discussed below.

Clouds should remain fairly thin early on tonight, with
temperatures dropping this evening. Do expect clouds to thicken
towards morning amid WAA and moisture advection. However at the
surface, light NNE winds will tap into cold air near the Quebec
border, filtering into the higher terrain and mtn valleys. Model
guidance has been quite strong with this infiltration,
especially after a warm day Monday. Low temps in the teens can
be expected in the northwestern tiers of counties in Maine, with
lower to mid 20s along the foothills.

Meanwhile, moisture will pool at the surface while dry air
remains aloft. This will create the chance for some drizzle
early Tues morning, some of which may contribute to slick
surfaces before temps along the coast increase.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
Freezing rain expected inland Tuesday before changing to rain
in the late afternoon and evening amid a strong warm surge.

Drizzle and freezing drizzle will be possible region wide
through Tuesday morning, with the freezing component mainly in
the western terrain. While the low levels will be saturated
amid a temp inversion, some remaining dry air at the surface may
temper these drizzle chances until more steady precip arrives
in the afternoon.

HRRR and NAMnest temps overnight plunge freezing temps through
southern Maine and NH come Tuesday morning. This is a much
cooler trend, and will need to watch overnight temps and early
morning temps. If cooler air does make it to the coast, slick
roads may become more a threat here for the early/mid afternoon
due to freezing drizzle or freezing rain onset.

For the interior, the cold air will be much more difficult to
scour out, resulting in the onset of more steady precip in the
afternoon falling as freezing rain. Have issued a Winter Weather
Adv in these locations, beginning with a potentially tight temp
gradient from shore to foothills, and into the western
terrain/NH. Precip will change to rain south to north through
the evening hours, but have run the Adv until 11pm if northern
areas lock in for longer.

Greatest QPF is forecast to fall in the higher terrain and
convergence over the foothills. Ice totals could approach two
tenths of an inch, but expect most locations to measure lower
than this. Power outages should be limited due to ice, however
SE winds do increase as the transition to rain occurs. Some
gusts to 30 can’t be ruled out, but lower than 25 mph is most
likely. With rain and rising temps moving in, ice cling should
be short lived, particularly from the coastal plain into the
foothills.

See hydrology section for more on QPF and warm air impacts on
area hydrology.

Precip will taper early Wed morning, with just a few rain/snow
showers occurring in upslope areas Wed afternoon/evening. The
main talking point will be temperatures surging within a broad
warm sector. Highs towards the lower 60s will be possible across
southern NH and up portions of the ME coast. Temps will begin to
crash during the evening as the main low finally clears into the
Maritimes with NW winds flushing into the region.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Overview... Cool Canadian high pressure pushes into the region
for Thursday, in the wake of the midweek system. Meanwhile a
zonal jet overhead contributes to cyclogenesis over Appalachia
with a trough digging down through the Mississippi valley...
lifting toward the northeast late in week. These will bring us
significantly cooler weather, a bit closer to normal anyway,
with snow expected for Friday. The weekend looks similarly cool
with quiet weather, except for a cold front crossing around
Sunday or Monday.

Starting Wednesday night... upslope snow showers and clouds will
dwindle amid pressure rises from the west. Temperatures will be
significantly cooler on Thursday, with t850 taking a 15-20 degree C
tumble in around 24 hours over the region, so even with good mixing
under mostly sunny skies afternoon highs are still progged to be
mostly in the 20s and 30s. Cool northerly flow will set the stage
for a snowy system set to arrive by Friday.

For that snowy system... by Thursday evening, cloud cover will be on
the increase as low pressure matures over the Tennessee and Ohio
River Valleys. Driven by a shortwave trough lifting NEward over the
eastern CONUS...ensemble and deterministic consensus brings the low
near the southern New England coast, merging with a coastal low, and
vastly simplifying the precipitation type forecast for our
area. Medium-high confidence exists that all-snow will dominate
over our forecast area with a cool ageostrophic feed from
Canada... only reason it isn't high at this juncture is because
we're a few days out yet and entire numerical suites have been
known to shift, and the 0C isotherm for maximum Ts aloft does
into Mass.

The main question then turns to amounts. Classic ingredients will be
in place given the maturity of the storm by the time it reaches New
England with broad ascent associated with its frontogenetical
circulation, shoved along by the parent trough's stratospheric
intrusion. The storm is expected to be progressive, but its track as
it emerges into the Atlantic may allow good forcing to pivot near
the NH/Mass border and prolong snowfall. The GEFS and ENS... along
with their deterministic controls... have good potential for 1+ QPF
over southern zones which, given climatologically average ratios,
would give a foot or more of snow. There's strong likelihood of
a plowable snow over the southern third or so of the forecast
area. Those amounts will taper toward the north, which is the
main source of uncertainty... current indications bring just a
couple inches near the international border. We'll be on the
northern side of forcing, which would likely lead to a drier and
potentially fluffy/higher ratio snow. Snow like this can easily
blow around and lead to poor visibility, that said wind fields
aren't expected to be particularly strong. For timing, have
light snow breaking out Friday morning with heaviest accums
during the midday and afternoon... exiting out over the waters
through the evening. This scenario would significantly impact
the Friday evening commute as well as travel to recreational
areas for the weekend.

Beyond this storm, quiet zonal flow takes over through much of the
weekend with a more sunny mix of sun and clouds and a ridge of high
pressure crossing. Saturday highs will likely land below average, in
the teens to near 30... then increasing southwesterly flow behind
the ridge axis leads to a slight warmup on Sunday with near-normal
highs in the 20s and 30s. Models are in decent agreement bringing a
cold front across sometime late Sunday / early Monday. What happens
around this FROPA is still a bit up in the air; one interesting
scenario has this phasing with a coastal low, amplifying near our
coast, and bringing another round of snow as opposed to only a
smattering of snow showers mostly over the mountains. An Arctic
airmass comes in the wake of this cold front, but there is some
disagreement for how far south this eventually reaches...
nonetheless the trend to start the next work week will be a cool one.

&&

.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
Short Term...

Summary:  A cold front sagging south into the region tonight will
slowly push north as a warm front on Tuesday night bringing lowering
clouds and the chance for drizzle/freezing drizzle on Tuesday
followed by a period of rainfall Tuesday night.

Restrictions:  VFR conditions likely through the predawn hours before
CIGS being lowering with MVFR CIGS likely by daybreak with further
deterioration to LIFR/IFR CIGS/VSBYs by late Tuesday and Tuesday
night.

Freezing Precip:  There is some potential for patchy freezing
drizzle LEB-HIE-AUG Tuesday morning.  By afternoon the potential for
precipitation will increase while temperatures warm.  Have not
included mention of FZRA in this TAF set but by late afternoon there
is that threat...esp at AUG.  Will await better confidence in the
guidance.

Winds: Winds will become light northeast overnight...remaining less
than 10kts.  These light northeast winds will continue through the
day on Tuesday before shifting out the south and increasing to 10-
20kts Tuesday night with gusts 25-30kts PSM-PWM-RKD-AUG Tuesday
night.

LLWS: No LLWS is expected through Tuesday.  Tuesday evening...2kft
southerly winds increase to 35-45kts which will likely necessitate
LLWS in the TAFs beyond 00Z Wednesday.

Long Term...VFR prevails with light NWerly flow on Thursday.
CIGs will lower and SN breaks out across southern and western
terminals Friday morning, spreading north and east and leading
to significant restrictions through the day. IFR to LIFR is
likely during this period along with northeasterly winds gusting
to as high as 20-25 kts along the coast. Conditions improve to
VFR as the system pulls away Friday night into Saturday.

&&

.MARINE...
Short Term...Some remaining waves around 5 ft possible this
evening, but overall subsiding below SCA criteria. A quick wind
increase from the SE Tues afternoon will result in Gale
conditions overnight and early Wed morning. Another wind shift
is expected Wed evening becoming W then NW as low pressure
passing north of the waters and into the Canadian Maritimes.

Long Term...Seas and winds will gradually diminish Wednesday
night with high pressure building in for Thursday. Northeasterly
winds will pick up Thursday night ahead of approaching low
pressure, leading to another period of SCA conditions through
Friday with widespread snow. Low pressure is expected to pass
just south of the waters with winds taking a northerly clip late
Friday. High pressure builds in for the weekend with winds
gradually diminishing and turning westerly.

&&

.HYDROLOGY...
River levels remain elevated from melt/precip last week after a
few cooler days to temporarily freeze new ice movement. The
incoming precipitation Tues afternoon will add to hydro system
stressors, particularly for a combination of warm snow temps,
significant SWE, and prior jamming/releases. Have issued a
Flood Watch where greatest confidence exists for ice jam issues;
northern/central NH and far west ME. Expansion may be needed
eastward with time and confidence.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch from late Tuesday night through Thursday morning
     for MEZ007-012.
     Winter Weather Advisory from 1 PM Tuesday to 1 AM EST
     Wednesday for MEZ007>009-012>014-018>021-033.
NH...Flood Watch from late Tuesday night through Thursday morning
     for NHZ001>007.
     Winter Weather Advisory from 1 PM Tuesday to 1 AM EST
     Wednesday for NHZ001>006-009.
MARINE...Gale Watch from Tuesday evening through Wednesday morning for
     ANZ150>154.

&&

NEAR TERM UPDATE...Arnott
Hazardous weather outlook, Feb 21, 4:12 PM EST, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
412 PM EST Mon Feb 21 2022

MEZ007-012-NHZ001>006-222115-
Northern Oxford-Southern Oxford-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
412 PM EST Mon Feb 21 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM TUESDAY TO 1 AM EST
WEDNESDAY...
...FLOOD WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for western Maine and northern
New Hampshire.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Flood Watch.

Confidence continues to increase that a coastal storm will bring
accumulating snowfall Friday into Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ008-009-013-014-018>021-033-NHZ009-222115-
Northern Franklin-Central Somerset-Southern Franklin-
Southern Somerset-Interior York-Central Interior Cumberland-
Androscoggin-Kennebec-Interior Cumberland Highlands-Belknap-
412 PM EST Mon Feb 21 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM TUESDAY TO 1 AM EST
WEDNESDAY...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine and central New
Hampshire.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Anomalous warmth along with rain on Wednesday may lead to movement
of ice on rivers, leading to ice jam flooding potential.

Confidence continues to increase that a coastal storm will bring
accumulating snowfall Friday into Friday night. A plowable snow is
likely for southern areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ007-222115-
Sullivan-
412 PM EST Mon Feb 21 2022

...FLOOD WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for central New Hampshire.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Rain could start briefly as snow or freezing drizzle Tuesday morning
and may lead to slick travel on untreated roads. A transition to all
rain is expected through the mid morning hours.

Confidence continues to increase that a coastal storm will bring
accumulating snowfall Friday into Friday night. A plowable snow is
likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ008-010-011-015-222115-
Merrimack-Strafford-Cheshire-Western And Central Hillsborough-
412 PM EST Mon Feb 21 2022

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire and southern New Hampshire.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Rain could start briefly as snow or freezing drizzle Tuesday morning
and may lead to slick travel on untreated roads. A transition to all
rain is expected through the mid morning hours.

Confidence continues to increase that a coastal storm will bring
accumulating snowfall Friday into Friday night. A plowable snow is
likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ022>028-NHZ012>014-222115-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-
412 PM EST Mon Feb 21 2022

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Confidence continues to increase that a coastal storm will bring
accumulating snowfall Friday into Friday night. A plowable snow is
likely for southern areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-222115-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
412 PM EST Mon Feb 21 2022

...GALE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY
MORNING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 3:15 PM ESTWind AdvisoryGYXKnox, Lincoln, Waldo12 hr

Nearby

Gale Warnings in Maine, 2022Every gale warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.